Remote Access Theory of Probability and Mathematical Statistics

Theory of Probability and Mathematical Statistics

ISSN 1547-7363(online) ISSN 0094-9000(print)

 
 

 

Convergence of option rewards for Markov type price processes modulated by stochastic indices. I


Authors: D. S. Silvestrov, H. Jönsson and F. Stenberg
Translated by: the authors
Original publication: Teoriya Imovirnostei ta Matematichna Statistika, tom 79 (2008).
Journal: Theor. Probability and Math. Statist. 79 (2009), 153-170
MSC (2000): Primary 60J05, 60H10; Secondary 91B28, 91B70
DOI: https://doi.org/10.1090/S0094-9000-09-00776-5
Published electronically: December 28, 2009
MathSciNet review: 2494545
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A general price process represented by a two-component Markov process is considered. Its first component is interpreted as a price process and the second component as an index process modulating the price component. American type options with pay-off functions admitting power type upper bounds are studied. Both the transition characteristics of the price processes and the pay-off functions are assumed to depend on a perturbation parameter $ \delta \geq 0$ and to converge to the corresponding limit characteristics as $ \delta \rightarrow 0$. In the first part of the paper, asymptotically uniform skeleton approximations connecting reward functionals for continuous and discrete time models are given. In the second part of the paper, these skeleton approximations are used for obtaining results about the convergence of reward functionals of American type options with perturbed price processes for both cases of discrete and continuous time. Examples related to modulated exponential price processes with independent increments are given.


References [Enhancements On Off] (What's this?)

  • 1. D. D. Aingworth, S. R. Das, and R. Motwani, A simple approach for pricing equity options with Markov switching state variables, Quant. Finance 6 (2006), no. 2, 95-105. MR 2221622 (2007a:91063)
  • 2. K. Amin and A. Khanna, Convergence of American option values from discrete- to continuous-time financial models, Math. Finance 4 (1994), no. 4, 289-304. MR 1299240 (95h:90017)
  • 3. G. Barone-Adesi and R. Whaley, Efficient analytical approximation of American option values, J. Finance 42 (1987), 301-310.
  • 4. N. Bollen, Valuing options in regime-switching models, J. Derivat. 6 (1998), 38-49.
  • 5. J. Buffington and R. J. Elliot, American options with regime switching, Inter. J. Theor. Appl. Finance 5 (2002), no. 5, 497-514. MR 1916958 (2003i:91051)
  • 6. F. Coquet and S. Toldo, Convergence of values in optimal stopping and convergence of optimal stopping times, Electr. J. Probab. 12 (2007), 207-228. MR 2299917 (2007k:60120)
  • 7. J. Cox, S. Ross, and M. Rubinstein, Option price: A simplified approach, J. Financ. Econom. 7 (1979), 229-263.
  • 8. N. J. Cutland, P. E. Kopp, W. Willinger, and M. C. Wyman, Convergence of Snell envelopes and critical prices in the American put, Mathematics of Derivative Securities (M. A. H. Dempster, et al., eds.), Publ. Newton Inst. Cambridge Univ. Press, 1997, pp. 126-140. MR 1491372
  • 9. G. Di Graziano and L. C. G. Rogers, Barrier option stopping for assets with Markov-modulated dividends, J. Comput. Finance 9 (2006), no. 4, 75-87.
  • 10. G. B. Di Masi, Y. M. Kabanov, and W. J. Runggaldier, Mean-variance hedging of options on stocks with Markov volatilities, Teor. Veroyatn. Primenen. 39 (1994), 211-222; English transl. in Theory Probab. Appl. 39, 172-182. MR 1348196 (96h:90020)
  • 11. V. M. Dochviri, On optimal stopping with incomplete data, Probability Theory and Mathematical Statistics, Kyoto, 1986, Lecture Notes in Mathematics, vol. 1299, Springer, Berlin, 1988, pp. 64-68. MR 935977 (89g:60152)
  • 12. V. M. Dochviri, Optimal stopping of a homogeneous nonterminating standard Markov process on a finite time interval, Trudy Mat. Inst. Steklov. 202 (1993), 120-131; English transl. in Proc. Steklov Inst. Math. 202, no. 4, 97-106. MR 1383301 (97k:60122)
  • 13. V. Dochviri and M. Shashiashvili, On the optimal stopping of a homogeneous Markov process on a finite time interval, Math. Nachr. 156 (1992), 269-281. MR 1233949 (94k:60068)
  • 14. P. Dupuis and H. Wang, On the convergence from discrete time to continuous time in an optimal stopping problem, Ann. Appl. Probab. 15 (2005), 1339-1366. MR 2134106 (2006b:60081)
  • 15. R. J. Elliot, L. Chan, and T. K. Su, Option pricing and Esscher transformation under regime switching, Ann. Finance 1 (2005), no. 4, 423-432.
  • 16. H. Fährmann, Zur Konvergenz der optimalen Werte der Gewinnfunktion beim Abbruch von Zufallsprozessen im Fallen von unvollständiger Information, Math. Operationsforsch. Statist., Ser. Statist. 9 (1978), no. 2, 241-253. MR 512262 (80f:60045)
  • 17. H. Fährmann, On the convergence of the value in optimal stopping of random sequences with incomplete data, Zastos. Mat. 16 (1979), no. 3, 415-428. MR 534133 (80i:60058)
  • 18. H. Fährmann, Convergence of values in optimal stopping of partially observable random sequences with quadratic rewards, Theory Probab. Appl. 27 (1982), 386-391.
  • 19. I. I. Gikhman and A. V. Skorokhod, The Theory of Stochastic Processes, vol. I, Nauka, Moscow, 1971; English transl., Springer, New York, 1974. MR 0341539 (49:6287)
  • 20. X. Guo, Information and option pricing, Quant. Finance 1 (2001a), no. 1, 38-44. MR 1810015 (2001k:91073)
  • 21. X. Guo, An explicit solution to an optimal stopping problem with regime switching, J. Appl. Probab. 38 (2001b), no. 2, 464-481. MR 1834754 (2002g:60058)
  • 22. X. Guo and Q. Zhang, Closed-form solutions for perpetual American put options with regime switching, SIAM J. Appl. Math. 64 (2004), no. 6, 2034-2049. MR 2110348 (2005h:91108)
  • 23. J. Hull and A. White, The pricing of options on assets with stochastic volatilities, J. Finance 42 (1987), no. 2, 281-300.
  • 24. A. Jobert and L. C. G. Rogers, Optimal pricing with Markov-modulated dynamics, SIAM J. Contr. Optim. 44 (2006), no. 6, 2063-2078. MR 2248175 (2007e:91092)
  • 25. H. Jönsson, Monte Carlo studies of American type options with discrete time, Theory Stoch. Process. 7(23) (2001), no. 1-2, 163-188.
  • 26. H. Jönsson, Optimal Stopping Domains and Reward Functions for Discrete Time American Type Options, Ph.D. Thesis, vol. 22, Mälardalen University, 2005.
  • 27. H. Jönsson, A. G. Kukush, and D. S. Silvestrov, Threshold structure of optimal stopping strategies for American type options. I, Theor. Ĭmovir. Matem. Statyst. 71 (2004), 113-123; English transl. in Theory Probab. Math. Statist. 71, 93-103. MR 2144323 (2006h:91075)
  • 28. H. Jönsson, A. G. Kukush, and D. S. Silvestrov, Threshold structure of optimal stopping strategies for American type options. II, Theor. Ĭmovir. Matem. Statyst. 72 (2005), 42-53; English transl. in Theory Probab. Math. Statist. 72, 47-58. MR 2168135 (2006i:62070)
  • 29. M. Kijima and T. Yoshida, A simple option pricing model with Markovian volatilities, J. Oper. Res. Soc. Japan 36 (1993), no. 3, 149-166. MR 1255708 (94k:90007)
  • 30. V. S. Koroliuk and N. Limnios, Stochastic Systems in Merging Phase Space, World Scientific, Singapore, 2005. MR 2205562 (2007a:60004)
  • 31. A. G. Kukush and D. S. Silvestrov, Structure of optimal stopping strategies for American type options, Probabilistic Constrained Optimization: Methodology and Applications (S. Uryasev, ed.), Kluwer, 2000, pp. 173-185. MR 1819411
  • 32. A. G. Kukush and D. S. Silvestrov, Skeleton approximation of optimal stopping strategies for American type options with continuous time, Theory Stoch. Process. 7(23) (2001), no. 1-2, 215-230.
  • 33. A. G. Kukush and D. S. Silvestrov, Optimal pricing for American type options with discrete time, Theory Stoch. Process. 10(26) (2004), no. 1-2, 72-96. MR 2327852
  • 34. D. Lamberton, Convergence of the critical price in the approximation of American options, Math. Finance 3 (1993), no. 2, 179-190.
  • 35. V. Mackevičius, Convergence of the prices of games in problems of optimal stopping of Markovian processes, Lit. Mat. Sb. 13 (1973), no. 1, 115-128.
  • 36. V. Mackevičius, Convergence of the prices of games in problems of optimal stopping of Markovian processes, Lith. Math. Trans. 14 (1975), no. 1, 83-96.
  • 37. S. Mulinacci and M. Pratelli, Functional convergence of Snell envelopes: Applications to American options approximations, Finance and Stochastics 2 (1998), 311-327. MR 1809524 (2001j:91076)
  • 38. V. Naik, Option valuation and hedging strategies with jumps in the volatility of asset returns, J. Finance 48 (1993), no. 5, 1969-1984.
  • 39. J. W. Nieuwenhuis and M. H. Vellekoop, Weak convergence of tree methods to price options on defaultable assets, Decis. Econom. Finance 27 (2004), 87-107. MR 2104636 (2005k:60213)
  • 40. G. Peskir and A. Shiryaev, Optimal Stopping and Free-Boundary Problems, Birkhäuser, Basel, 2006. MR 2256030 (2008d:60004)
  • 41. J. L. Prigent, Weak Convergence of Financial Markets, Springer, New York, 2003. MR 2036683 (2005b:91007)
  • 42. T. Rolski, H. Schmidli, V. Schmidt, and J. Teugels, Stochastic Processes for Insurance and Finance, Wiley, New York, 1999. MR 1680267 (2000a:62273)
  • 43. A. N. Shiryaev, Sequential Analysis. Optimal Stopping Rules, Nauka, Moscow, 1976; English transl., Optimal Stopping Rules, Springer, New York, 1978. MR 0445744 (56:4078)
  • 44. A. N. Shiryaev, Essentials of Stochastic Finance. Facts, Models, Theory, World Scientific, Singapore, 1999. MR 1695318 (2000e:91085)
  • 45. S. E. Shreve, Stochastic Calculus for Finance. I: The Binomial Asset Pricing Model, Springer, New York, 2004. MR 2049045 (2004m:91003)
  • 46. S. E. Shreve, Stochastic Calculus for Finance. II: Continuous-Time Models, Springer, New York, 2005. MR 2057928 (2005c:91001)
  • 47. D. S. Silvestrov, Limit Theorems for Composite Random Functions, Vyshcha Shkola and Izdatel'stvo Kievskogo Universiteta, Kiev, 1974. MR 0415731 (54:3811)
  • 48. D. S. Silvestrov, Semi-Markov Processes with Discrete State Space, Sovetskoe Radio, Moscow, 1980. MR 612026 (82k:60181)
  • 49. D. Silvestrov, H. Jönsson, and F. Stenberg, Convergence of Option Rewards for Markov Type Price Processes Controlled by Stochastic Indices. 1, Research Report 2006-1, Department of Mathematics and Physics, Mälardalen University, 2006.
  • 50. D. Silvestrov, H. Jönsson, and F. Stenberg, Convergence of option rewards for Markov type price processes, Theory Stoch. Process. 13(29) (2007), no. 4, 174-185. MR 2482260 (2009m:60155)
  • 51. D. S. Silvestrov and F. Stenberg, A price process with stochastic volatility controlled by a semi-Markov process, Comm. Statist. 33 (2004), no. 3, 591-608. MR 2056956 (2005a:60144)
  • 52. F. Stenberg, Semi-Markov Models for Insurance and Option Rewards, Ph.D. Thesis, vol. 38, Mälardalen University, 2006.
  • 53. A. V. Svishchuk, Hedging of options under mean-square criterion and semi-Markov volatility, Ukr. Mat. Zh. 47 (1995), 976-983; English transl. in Ukr. Math. J. 47 (1995), 1119-1127. MR 1367954 (97b:90027)
  • 54. D. D. Yao, Q. Zhang, and X. Y. Zhou, A regime-switching model for European options, Stochastic Processes, Optimization, and Control Theory: Applications in Financial Engineering, Queueing Networks, and Manufacturing Systems, Springer, London, 2006, pp. 281-300. MR 2353486

Similar Articles

Retrieve articles in Theory of Probability and Mathematical Statistics with MSC (2000): 60J05, 60H10, 91B28, 91B70

Retrieve articles in all journals with MSC (2000): 60J05, 60H10, 91B28, 91B70


Additional Information

D. S. Silvestrov
Affiliation: Mälardalen University, Västerås, Sweden
Email: dmitrii.silvestrov@mdh.se

H. Jönsson
Affiliation: Eurandom, Eindhoven University of Technology, The Netherlands
Email: jonsson.@eurandom.tue.nl

F. Stenberg
Affiliation: Nordea bank, Stockholm, Sweden
Email: fredsten@kth.se

DOI: https://doi.org/10.1090/S0094-9000-09-00776-5
Keywords: Reward, convergence, optimal stopping, American option, skeleton approximation, Markov process, price process, modulation, stochastic index
Received by editor(s): August 25, 2008
Published electronically: December 28, 2009
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society